Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Under eye puffiness, diagnosed acute renal failure due to use of triameterene / hctz, used triamterene for meniere's syndrome. Advise?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 118 Questions
I was diagnosed with acute renal failure due to the use of triameterene/hctz...I have been using the triamterene for meneiere's syndrome for fluid buildup...I have cut my use of the meds in half and am trying to stop taking it altogether...could it be the cause of the under eye puffness I have been having lately that I have never had before? I'm 52 and have always had great skin...but since the diagnosis, I've had this constant under eye trying to stay hydrated...if I stop using the triameterene/hctz altogether will this help the puffiness and restore my kidney function?
Posted Sun, 29 Apr 2012 in Kidney Conditions
Answered by Dr. Avinash Ignatius 9 hours later

Thanks for your query.

Acute renal failure due to triameterene/hctz can be due to dehydration or an allergic reaction to the med itself. Have your renal parameters normalized. What was the ultrasound report of the kidneys then. If it was Acute renal failure your renal functions should have normalized - what are they now?
When your kidneys have got used to the meds (both of which are diuretics) and you start reducing the dose, there may be some amount of fluid retention. The only way out is to wait and allow the kidneys to readjust.

Restricting your fluid intake to less than 1000ml/24hrs and strictly limiting your salt intake to about 3 gm(half a teaspoon)/ 24hrs would help you avoid retaining water.
Reduce the dosages gradually.

Hope I have answered your query. Please accept my answer in case you do not have further queries.
Above answer was peer-reviewed by
Follow-up: Under eye puffiness, diagnosed acute renal failure due to use of triameterene / hctz, used triamterene for meniere's syndrome. Advise? 1 hour later
I attached the renal ultrasound report. I don't know what my renal functions are right now as I no longer have health insurance. I was told to drink a lot of water, so I'm a little confused. Should I limit my fluid intake? I am tapering off of the triameterene/hctz and am hoping that everything will go back to normal, but I have had the puffiness under the eyes, but no other major fluid retention so far anywhere else...that is what is frustrating me the most and of course, I want my kidneys to be functioning normally again. So the best bet is to gradually eliminate the triamterene and limit my fluid/salt intake? I am just confused as to what to do as I can't afford to see my regular nephrologist without insurance, but he was telling me to drink a lot more fluids. Thank you for your help as right now I have no where else to turn.
Answered by Dr. Avinash Ignatius 14 hours later
Hi Again,

Your ultrasound of the kidneys attached appears normal.

It is very likely that the puffiness on your face is due to excess fluid intake and reduced dose of the diuretics. It would help if we know your present urine report and serum creatinine.

If you are unable to get these- limit your salt and water intake as I mentioned earlier. It would be a good idea to monitor your weight daily at a fixed time ( a normal bathroom scale would do). The trend of your weight will give an idea about your fluid status whether you are accumulating fluid.

Further steps can be taken based on the weight scale.

Hope this helps.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor